Acta Orthopaedica, 85:3, 266-270, DOI: 10.3109/17453674.2014.916490

Corticosteroid administration within 2 weeks after renal transplantation affects the incidence of femoral head osteonecrosis

Masazumi Saito, Keiichiro Ueshima, Mikihiro Fujioka, Masashi Ishida, Tsuyoshi Goto, Yuji Arai, Kazuya Ikoma, Hiroyoshi Fujiwara, Wakaba Fukushima & Toshikazu Kubo
Hip

Background and purpose — It has been suggested that avascular osteonecrosis (AVN) of the femoral head occurs early after systemic steroid administration. The purpose of this study was to investigate the risks regarding development of AVN at a very early stage after renal transplantation.

Methods — The presence or absence of AVN was determined by MRI at 4 weeks, at 6–12 weeks, at 24 weeks, and at 12 months after renal transplantation in 286 patients (183 males) with a mean age of 39 (16–65) years. The relationship between AVN and age, sex, absence or presence of acute rejection (AR), type of transplanted kidney (living or cadaveric), type of immune suppressor, and total dose of orally administered steroids given in the 2-week period after transplantation was investigated.

Results — There were no statistically significant correlations between the development of AVN and age, sex, absence or presence of AR, type of transplanted kidney, or type of immune suppressor. A significant dose-response relationship was found between development of AVN and the total dose of steroid administered in the first 2 weeks after surgery.

Interpretation — We found a relationship between AVN development and steroid dose in the early postoperative period, and we also showed a dose-response relationship.


Download article